Mississippi, 2006

Hail and Damaging Wind in Mississippi, June 23, 2006

June 23, 2006 · NWS JAN · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 23, 2:25 PM CST, 11 minutes earlier.

Area forecast discussion, Jun 23, 2:25 PM CST, 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT FRI JUN 23 2006

.DISCUSSION...BROAD MOISTURE CONVERGENCE AXIS HAS BECOME ESTABLISHED
FROM NE LA TO SE MS WITH AID FROM REMNANT OUTFLOW BOUNDARY FROM THIS
MORNINGS CONVECTION. SHOWER AND THUNDERSTORM ACTIVITY INCREASED IN
THIS ZONE AND SCATTERED COVERAGE SHOULD SUFFICE FOR MUCH OF THE AREA
FOR THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING. THE
EXCEPTION APPEARS TO BE SOUTHWEST MS/ERN LA WHERE ANTICYCLONIC FLOW
IS KEEPING A LID ON MOST CONVECTION AT THIS POINT. STEEP LAPSE RATES
CONTINUE TO SUPPORT ISOLATED SEVERE TSTMS...BUT IT IS VERY DIFFICULT
TRYING TO PINPOINT STORM EVOLUTION GIVE ERRATIC BOUNDARY NATURE AND
LITTLE HELP FROM MODEL GUIDANCE. COMPLICATING MATTERS IS WEAK
SHORTWAVE ENERGY PUSHING EAST ACROSS THE OZARKS AND TRIGGERING
SHOWER/TSTMS OVER MUCH OF AR THIS AFTN. HAVE BOOSTED POPS ABOVE
GUIDANCE NRN COUNTIES THIS EVNG OUT OF RESPECT FOR THIS ACTIVITY
GIVEN THE POSSIBILITY THAT THE STORMS WILL ORGANIZE AND MAINTAIN
SOME INTEGRITY EVEN AFTER SUNSET.

THE SHEAR AXIS WILL SETTLE SOUTHWARD INTO THE FORECAST AREA SATURDAY
INTO SATURDAY NIGHT...AND MORE SCATTERED SHOWER/TSTM ACTIVITY IS
EXPECTED TO DEVELOP. IT DOESNT APPEAR THAT LAPSE RATES WILL BE
QUITE AS IMPRESSIVE WITH 500MB TEMPS FORECAST TO INCREASE TO  -7
DEG C...AND SFC TEMPS NOT EXPECTED TO BE QUITE AS HOT. STILL EXPECT
A FEW STRONG THUNDERSTORMS AT LEAST GIVEN THE PRESENCE OF THE SHEAR
AXIS...AND WILL GO AHEAD AND MENTION IN THE HWO. /EC/

THE UPPER TROUGH REMAINS PERCHED OVER THE REGION THROUGH THE
EXTENDED PERIOD. MODELS ARE IN GENERAL AGREEMENT THAT DECENT
MOISTURE WILL HANG IN OVER SOUTHEAST ZONES THROUGH SUNDAY AFTERNOON
SO WILL KEEP SLIGHT CHANCE OF CONVECTION THAT AREA SUNDAY BUT
CONDITIONS DRY RAPIDLY FOR FAIR WEATHER THROUGH MIDWEEK. WITH NLY
FLOW AT LOWER LEVELS THROUGH WEDNESDAY AND A GENERALLY DRY AIR MASS
IN PLACE...THE PRIMARY FORECAST ISSUE FOR THAT TIME PERIOD WILL BE
TEMPERATURES. A COOLER SPELL IS IN STORE FOR THE ARKLAMISS AS DRIER
AIR STREAMS IN. DEWPOINTS FORECAST AROUND 50 DEGREES IN MOST AREAS
WEST OF THE MS RIVER MONDAY NIGHT BUT DO NOT EXPECT MAXIMUM
RADIATIONAL COOLING AS SURFACE WIND WILL PERSIST AFTER DARK SUNDAY
AND MONDAY. 925 MB WIND FORECAST FROM 20-30KTS MONDAY NIGHT.

THE LOW LEVEL PRESSURE PATTERN BEGINS TO CHANGE WEDNESDAY NIGHT AS
WEAK REMNANTS OF THE SURFACE TROUGH LIFT NWD INTO THE AREA. THE LOW
LEVEL FETCH BECOMES MORE SWLY THURSDAY INCREASING MOISTURE ACROSS
THE AREA. WILL KEEP MENTION OF SLIGHT CHANCE POPS THURSDAY AFTERNOON
DUE TO THE PRESENCE OF THE WEAK LOW LEVEL TROUGH AND ASSOCIATED
REGION OF CONVERGENCE. WILL FOLLOW MOS POPS FOR NOW WITH SLIGHTLY
HIGHER POPS SRN ZONES FOR FRIDAY AS MOISTURE CONTINUES TO POOL OVER
THE AREA. /03/

&&

.AVIATION...VFR CONDITIONS SHOULD PREVAIL FOR MOST PART. AFTN/EVNG
TSTM COVERAGE IS A LOW CONFIDENCE FORECAST...ALL AVIATION INTERESTS
IN CENTRAL MS/NE LA/SE AR SHOULD BE PREPARED FOR AT LEAST ISOLATED
TSTM COVERAGE THROUGH SATURDAY. PATCHY RADIATION FOG MAY BRING VSBYS
DOWN TO MVFR LATE TONIGHT. /EC/

&&

JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

SHORT TERM: EC
LONG TERM: 03
Hazardous weather outlook, Jun 23, 1:49 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
249 PM CDT FRI JUN 23 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241949-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
249 PM CDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
ISOLATED STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED LATE THIS
AFTERNOON AND INTO THE EARLY EVENING HOURS. A VERY HOT AND
UNSTABLE AIRMASS EXISTS OVER THE OUTLOOK AREA THIS
AFTERNOON...WITH A WEAK  BOUNDARY EXTENDING FROM SOUTHEAST
ARKANSAS AND NORTHEAST LOUISIANA THROUGH CENTRAL MISSISSIPPI. THE
BOUNDARY IS SERVING AS A FOCUS FOR SCATTERED SHOWER AND
THUNDERSTORM DEVELOPMENT THIS AFTERNOON...AND SOME OF THE STORMS
WILL BRIEFLY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND
GUSTS TO 60 MPH AND LARGE HAIL TO THE SIZE OF QUARTERS. THIS
ACTIVITY WILL CONTINUE INTO THE EARLY EVENING BEFORE DISSIPATING.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
SATURDAY. THE ATMOSPHERE WILL BECOME VERY UNSTABLE ONCE
AGAIN...AND ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL ONCE
AGAIN BE A POSSIBILITY...ESPECIALLY ALONG AND SOUTHEAST OF THE
NATCHEZ TRACE PARKWAY SATURDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
EVENING...AND POSSIBLY AGAIN SATURDAY. OTHERWISE...ACTIVATION
SHOULD NOT BE NEEDED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jun 23, 1:08 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
208 PM CDT FRI JUN 23 2006

MSZ037>039-044>046-050>052-232000-
ATTALA-KEMPER-LAUDERDALE-LEAKE-NESHOBA-NEWTON-NOXUBEE-SCOTT-WINSTON-
208 PM CDT FRI JUN 23 2006

...SCATTERED STRONG THUNDERSTORMS OVER EAST CENTRAL MISSISSIPPI...

AT 205 PM...A BAND OF SCATTERED STRONG THUNDERSTORMS EXTENDED FROM
NEAR CARTHAGE...TO JUST NORTHWEST OF PHILADELPHIA...TO NEAR
SHUQUALAK. THE STORMS WERE DRIFTING EAST AT ABOUT 10 MPH.

ANY OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT
CLOUD TO GROUND LIGHTNING...HAIL...AND GUSTY WINDS TO 45 MPH OR
GREATER. AN ISOLATED STORM COULD BECOME SEVERE AND PRODUCE HAIL UP
TO THE SIZE OF QUARTERS AND WIND GUSTS IN EXCESS OF 60 MPH. SOME OF
THE STRONGEST STORMS WILL BE AFFECTING THE AREAS FROM PHILADELPHIA
TO CARTHAGE THROUGH 3 PM.

IF THREATENING WEATHER APPROACHES...MOVE INDOORS TO A PLACE OF
SAFETY IMMEDIATELY.

AG
Local storm report, Jun 23, 2:10 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     STARKVILLE              33.46N 88.82W
06/23/2006  E70.00 MPH       OKTIBBEHA          MS   CO-OP OBSERVER

            ESTIMATED 65-70 MPH WIND GUSTS REPORTED IN STARKVILLE,
            MS. A FEW DOWNED TREE BRANCHES WERE ALSO REPORTED.

&&

JFAIRLY
Local storm report, Jun 23, 2:31 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
331 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             STARKVILLE              33.46N 88.82W
06/23/2006  E0.88 INCH       OKTIBBEHA          MS   PUBLIC

            ESTIMATED NICKEL SIZE HAIL IN STARKVILLE, MS

&&

JFAIRLY

The radar

The Jackson/Brandon,MS radar (KDGX), 107 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lauderdale

When
June 23, 2:36 PM CST to 2:40 PM CST
Where
Lauderdale County, 11 mi SW of Meridian
Measured
0.75 in hail
Reported by
UTILITY COMPANY
Coordinates
32.250, -88.850

Hail, Clarke

When
June 23, 2:36 PM CST to 2:45 PM CST
Where
Clarke County, 4 mi N of Enterprise
Measured
0.75 in hail
Reported by
UTILITY COMPANY
Coordinates
32.233, -88.817

Thunderstorm Wind, Clarke

When
June 23, 2:40 PM CST
Where
Clarke County, Enterprise
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
32.183, -88.817

Several trees and power lines were blown down around Enterprise.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504950, 5504951, 5504952.